Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 501, NWS Tulsa, OK

October 4, 2008Pittsburg County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Oct 4, 2008, 3:37 AM CDT for Pittsburg County, Oklahoma. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 4, 2008, 3:37 AM CDT (08:37 UTC)
Expired
Oct 4, 2008, 4:30 AM CDT
In force
53 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon

County Pittsburg County, OK

The radar

The Norman radar (KTLX), 140 km from the middle of the area, began a volume at 08:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 8.6 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2008-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 691 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2008-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
691 J/kg
Mixed-layer CIN
-270 J/kg
Mixed-layer LCL
1634 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
287 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KTSA 040837
SVRTSA
OKC121-040930-
/O.NEW.KTSA.SV.W.0501.081004T0837Z-081004T0930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
337 AM CDT SAT OCT 4 2008

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN PITTSBURG COUNTY IN SOUTHEAST OKLAHOMA

* UNTIL 430 AM CDT

* AT 333 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS
  STORM WAS LOCATED NEAR HAYWOOD...MOVING EAST AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SAVANNA...
  MCALESTER...BLANCO...KREBS AND ALDERSON.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3462 9589 3468 9589 3468 9608 3469 9610
      3480 9610 3499 9602 3498 9563 3459 9572
TIME...MOT...LOC 0837Z 271DEG 18KT 3486 9589

$$
2 follow-up statements
000 
WWUS54 KTSA 040854
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
354 AM CDT SAT OCT 4 2008

OKC121-040930-
/O.CON.KTSA.SV.W.0501.000000T0000Z-081004T0930Z/
PITTSBURG OK-
354 AM CDT SAT OCT 4 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 AM CDT
FOR SOUTHWESTERN PITTSBURG COUNTY...

AT 351 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED NEAR KIOWA...MOVING SOUTHEAST AT 19 MPH.

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...KIOWA...
PITTSBURG AND BLANCO.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3462 9589 3468 9589 3469 9599 3490 9606
      3489 9565 3487 9565 3485 9567 3484 9566
      3481 9567 3459 9572
TIME...MOT...LOC 0854Z 316DEG 17KT 3475 9588

$$
000 
WWUS54 KTSA 040925
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
425 AM CDT SAT OCT 4 2008

OKC121-040935-
/O.EXP.KTSA.SV.W.0501.000000T0000Z-081004T0930Z/
PITTSBURG OK-
425 AM CDT SAT OCT 4 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN PITTSBURG COUNTY
EXPIRES AT 430 AM CDT...

THE THUNDERSTORM HAS WEAKENED BELOW SEVERE LIMITS...THEREFORE THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

SMALL HAIL AND HEAVY RAIN WILL STILL BE POSSIBLE WITH THIS STORM.

LAT...LON 3462 9589 3468 9589 3469 9599 3490 9606
      3489 9565 3487 9565 3485 9567 3484 9566
      3481 9567 3459 9572
TIME...MOT...LOC 0925Z 316DEG 17KT 3464 9576

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 3:13 AM CDT, 24 minutes earlier.

Area forecast discussion, Oct 4, 3:13 AM CDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
313 AM CDT SAT OCT 4 2008

.DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS ARE DEVELOPING
THIS MORNING ACROSS EASTERN OKLAHOMA AND NORTHWEST
ARKANSAS AS STRONG ISENTROPIC LIFT DEVELOPS NORTH
OF A WARM FRONT THAT IS CURRENTLY NEAR THE RED RIVER
WITH THE AID OF A 40 KNOT LOW LEVEL JET. SOME
OF THESE STORMS COULD BECOME BECOME SEVERE AS
THE AIRMASS ACROSS THE REGION IS MODERATELY UNSTABLE.
ELEVATED LI VALUES WILL BE AROUND -4 AS WE MOVE
THROUGH THE OVERNIGHT HOURS AND INTO SATURDAY MORNING.
LARGE HAIL WILL BE THE PRIMARY CONCERN. THIS ACTIVITY
IS EXPECTED TO EXIT THE AREA BY EARLY AFTERNOON AS
THE ISENTROPIC LIFT AND LOW LEVEL JET WEAKEN.

CHANCES OF SHOWERS AND THUNDERSTORMS WILL AGAIN
ENTER THE FORECAST SUNDAY INTO SUNDAY NIGHT AS
A STRONG MID-LEVEL TROF EMERGES EAST OF THE ROCKIES.
THIS SYSTEM WILL BE A SLOW MOVER AS THE MID-LEVEL LOW
BECOMES CLOSED OFF OVER KANSAS MONDAY MORNING. BY TUESDAY
NIGHT THE MID-LEVEL LOW WEAKENS LEAVING AN ELONGATED TROF
FROM THE UPPER MID-WEST TO SOUTHWEST TEXAS. THIS
SYSTEM WILL FINALLY EXIT THE REGION THURSDAY AS ANOTHER
MID-LEVEL LOW DEVELOPS OVER NORTH TEXAS AND MOVES OFF
TO THE EAST WITH THE AID OF AN 80 KNOT 300 MB JET. THERE
IS THE POTENTIAL FOR HEAVY RAIN ACROSS PORTIONS OF THE
AREA WITH AROUND 4 INCHES OF RAIN POSSIBLE ACROSS SOUTHEAST
OKLAHOMA AND WEST-CENTRAL ARKANSAS. THERE IS ALSO THE POTENTIAL
FOR SOME SEVERE THUNDERSTORMS ESPECIALLY MONDAY/MONDAY NIGHT.

DRY CONDITIONS WITH SEASONABLE TEMPERATURES ARE EXPECTED
FRIDAY AS HIGH PRESSURE PREVAILS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   83  67  83  68 /  30  10  10  60
FSM   77  59  84  64 /  40  10  10  30
MLC   86  65  86  67 /  20  10  10  40
BVO   83  63  84  63 /  30  10  10  60
FYV   76  58  79  61 /  30  10  10  30
BYV   77  59  81  60 /  40  10  10  30
MKO   82  62  84  66 /  40  10  10  40
MIO   81  63  85  65 /  40  10  10  40
F10   84  65  83  67 /  30  10  10  50
HHW   86  63  85  67 /  20  10  10  40

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...12
LONG TERM....10
Hazardous weather outlook, Oct 4, 1:55 AM CDT, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
155 AM CDT SAT OCT 4 2008

ARZ001-002-010-011-019-020-029-OKZ049-053>076-041000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
155 AM CDT SAT OCT 4 2008

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...REMAINDER OF TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA.
	ONSET...AFTER 230 AM.

DISCUSSION...
SCATTERED STRONG THUNDERSTORMS HAVE BEGUN TO DEVELOP ACROSS PORTIONS
OF CENTRAL AND EASTERN OKLAHOMA EARLY THIS MORNING.  THIS ACTIVITY
WILL CONTINUE TO DRIFT SOUTHEAST DURING THE REMAINDER OF THE
OVERNIGHT HOURS ACROSS PORTIONS OF EASTERN OKLAHOMA.  THE STRONGER
STRONGER STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND BRIEF
HEAVY RAIN.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY THROUGH WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...NO HAZARDS.

EXTENDED DISCUSSION...
ELEVATED STRONG THUNDERSTORMS WILL LIKELY BE ONGOING ACROSS PORTIONS
OF NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS SATURDAY MORNING. THESE
STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL BEFORE WEAKENING BY
MID TO LATE MORNING.

A STRONG UPPER LEVEL TROUGH WILL SHIFT EAST INTO THE CENTRAL
PLAINS ON MONDAY WITH AN ASSOCIATED COLD FRONT PUSHING INTO THE
AREA. SHOWERS AND THUNDERSTORMS WILL LIKELY DEVELOP ALONG THE
FRONT MONDAY INTO TUESDAY AS THE BOUNDARY SWEEPS THROUGH THE AREA.
A LIMITED SEVERE WEATHER THREAT WILL BE POSSIBLE DURING THIS TIME...
PRIMARILY MONDAY AFTERNOON AND EVENING WHEN SURFACE BASED
INSTABILITY WILL BE MAXIMIZED.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
PLEASE CONTINUE TO MONITOR THE LATEST FORECAST MONDAY INTO
TUESDAY... INCLUDING THE POTENTIAL FOR SEVERE WEATHER.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, Oct 4, 2:32 AM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
232 AM CDT SAT OCT 4 2008

OKZ065-071-073-040830-
MCINTOSH OK-OKFUSKEE OK-PITTSBURG OK-
232 AM CDT SAT OCT 4 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 330 AM CDT
FOR THE FOLLOWING COUNTIES...

IN EAST CENTRAL OKLAHOMA
     SOUTHEASTERN OKFUSKEE

IN SOUTHEAST OKLAHOMA
     SOUTHWESTERN MCINTOSH AND NORTHWESTERN PITTSBURG

AT 232 AM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 3 MILES WEST OF VERNON TO 5 MILES WEST OF
ARPELAR...MOVING EAST AT 15 MPH. SOME LOCATIONS THAT WILL BE AFFECTED
BY THESE STORMS INCLUDE...HANNA...VERNON...RAIFORD...VIVIAN...
HAYWOOD...ARPELAR...SCIPIO AND INDIANOLA.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL. RESIDENTS
IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT WEATHER
ALERT IS UPGRADED TO A WARNING.

LAT...LON 3505 9609 3509 9607 3516 9599 3529 9599
      3529 9606 3534 9605 3537 9565 3489 9579
      3486 9609
TIME...MOT...LOC 0732Z 264DEG 13KT 3521 9596 3495 9603
Special weather statement, Oct 4, 2:50 AM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
250 AM CDT SAT OCT 4 2008

OKZ067-068-070-040845-
CHEROKEE OK-MUSKOGEE OK-WAGONER OK-
250 AM CDT SAT OCT 4 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 345 AM CDT
FOR THE FOLLOWING COUNTIES...

IN EAST CENTRAL OKLAHOMA
     NORTHEASTERN MUSKOGEE AND CENTRAL CHEROKEE

IN NORTHEAST OKLAHOMA
     SOUTHEASTERN WAGONER

AT 250 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES
WEST OF HULBERT...MOVING SOUTHEAST AT 23 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE...TAHLEQUAH...HULBERT...LOST
CITY...OKAY AND FORT GIBSON.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3590 9489 3570 9518 3585 9533 3605 9531
TIME...MOT...LOC 0750Z 299DEG 20KT 3591 9520
Special weather statement, Oct 4, 3:05 AM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
305 AM CDT SAT OCT 4 2008

OKZ054-059-040900-
OSAGE OK-PAWNEE OK-
305 AM CDT SAT OCT 4 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 400 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     OSAGE AND PAWNEE

AT 305 AM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 3 MILES NORTH OF SHIDLER TO 11 MILES WEST OF
PAWHUSKA TO 2 MILES NORTHEAST OF CLEVELAND...MOVING EAST AT 18 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...
PAWHUSKA...SHIDLER...OSAGE...HOMINY...WYNONA...BARNSDALL...
PERSHING...TALLANT...NELAGONEY...OKESA...WEBB CITY...PEARSONIA...
BIGHEART...FORAKER AND CLEVELAND.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3690 9618 3627 9602 3624 9650 3681 9676
      3690 9675
TIME...MOT...LOC 0805Z 266DEG 16KT 3682 9665 3665 9652
          3633 9643

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 2:32 AM CDTSpecial Weather StatementTSAPittsburg58 min
Oct 4, 2:50 AM CDTSpecial Weather StatementTSACherokee55 min
Oct 4, 3:05 AM CDTSpecial Weather StatementTSAOsage55 min
Oct 4, 3:42 AM CDTSpecial Weather StatementTSAWashington63 min
Oct 4, 3:43 AM CDTSpecial Weather StatementTSAAdair62 min
Oct 4, 3:44 AM CDTSpecial Weather StatementTSAMcIntosh61 min
Oct 4, 4:26 AM CDTSpecial Weather StatementTSATulsa34 min
Oct 4, 4:30 AM CDTSpecial Weather StatementTSAPittsburg, Pushmataha30 min
Oct 4, 4:44 AM CDTSpecial Weather StatementTSACraig, Ottawa61 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.